Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 214, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2015, 9:40 PM CDT for Morton County, Stevens County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2015, 9:40 PM CDT (02:40 UTC)
- Expired
- Jul 18, 2015, 10:17 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
180 WUUS53 KDDC 190240 SVRDDC KSC129-189-190330- /O.NEW.KDDC.SV.W.0214.150719T0240Z-150719T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT SAT JUL 18 2015 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STEVENS COUNTY IN SOUTHWESTERN KANSAS... SOUTHEASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 1030 PM CDT * AT 940 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF FETERITA TO NEAR WILBURTON... MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... HUGOTON...ROLLA...WILBURTON AND FETERITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3699 10187 3726 10169 3723 10109 3700 10114 TIME...MOT...LOC 0240Z 260DEG 25KT 3695 10149 3709 10180 HAIL...0.75IN WIND...60MPH $$ RUSSELL
1 follow-up statement
384
WWUS53 KDDC 190317
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT SAT JUL 18 2015
KSC129-189-190325-
/O.CAN.KDDC.SV.W.0214.000000T0000Z-150719T0330Z/
STEVENS KS-MORTON KS-
1017 PM CDT SAT JUL 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEVENS AND
SOUTHEASTERN MORTON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3699 10187 3726 10169 3723 10109 3700 10114
TIME...MOT...LOC 0315Z 260DEG 25KT 3699 10119 3713 10150
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:27 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 18, 9:27 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 927 PM CDT SAT JUL 18 2015 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 920 PM CDT SAT JUL 18 2015 WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE STILL IN PLACE ACROSS THE ARK-LA-TEX REGION WHILE A SOUTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, AN UPPER LEVEL SHORTWAVE TROUGH IS MOVING EASTWARD ACROSS THE UPPER MIDWEST INTO THE WESTERN GREAT LAKES. NEAR THE SURFACE, A NEAR STALLED OUT FRONTAL BOUNDARY EXTENDS FROM THE OKLAHOMA PANHANDLE NORTHEAST INTO SOUTH CENTRAL KANSAS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 216 PM CDT SAT JUL 18 2015 A COLD FRONT WAS SAGGING SOUTHWARD INTO CENTRAL AND WESTERN KANSAS THIS AFTERNOON IN THE WAKE OF A SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS. A PRE-FRONTAL WIND SHIFT LINE WAS LOCATED NEAR THE OKLAHOMA STATE LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WIND SHIFT LINE THIS AFTERNOON AND LINGER INTO THE EVENING. THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. THE MAIN LIMITING FACTORS FOR HAIL SIZE ARE WEAK UPPER LEVEL SHEAR AND SURFACE BASED CAPE. THE HIGHEST CAPE VALUES OVER 3000 J/KG WERE IN BARBER COUNTY WHERE DEWPOINTS WERE HOLDING IN THE UPPER 60S. LOW LEVEL MOISTURE WAS INCREASING IN THE WAKE OF THE FRONT OVER NORTHERN AND NORTHWESTERN KANSAS WITH A 67F DEWPOINT REPORTED AT HILL CITY. AFTERNOON CONVECTION OVER THE COLORADO ROCKIES MAY MAKE IT INTO WESTERN KANSAS LATER TONIGHT. THESE STORMS WILL PROBABLY NOT BE SEVERE; BUT HEAVY RAIN IS POSSIBLE ALONG AND NORTH OF THE INTERSTATE 70. IN THE WAKE OF THE COLD FRONT, LOW LEVEL MOISTURE WILL BE INCREASING BY SUNDAY ALONG AND NORTH OF THE STALLED OUT FRONT, ALONG WITH COOLER TEMPERATURES. HOT TEMPERATURES ARE STILL EXPECTED SOUTH OF THE FRONT FROM BARBER COUNTY INTO COMANCHE COUNTY. THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT IN THE AFTERNOON WHEREVER IT STALLS. A SHORTWAVE TROUGH WILL BE APPROACHING LATE SUNDAY SO THAT MCS ACTIVITY MAY DEVELOP ON THE WESTERN HIGH PLAINS IN THE AFTERNOON AND THEN PROGRESS ACROSS WESTERN AND CENTRAL KANSAS SUNDAY NIGHT. IT APPEARS THAT THE BEST CHANCE OF HEAVIER RAINFALL WILL BE ALONG INTERSTATE 70. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 216 PM CDT SAT JUL 18 2015 ON MONDAY THE AFOREMENTIONED UPPER LEVEL TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS AND TEMPORARILY FLATTEN THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS. THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY ALONG THE COLD FRONT AND THEN AGAIN LATER TUESDAY AS WARM ADVECTION DEVELOPS AHEAD OF THE NEXT UPPER LEVEL TROUGH. TEMPERATURES WILL ONLY TOP OUT AROUND 90 MONDAY AND IN THE UPPER 80S ON TUESDAY. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS WEDNESDAY AS THE NEXT UPPER LEVEL TROUGH AXIS PASSES IN THE PRESENCE OF SURFACE LEE TROUGHING AND AMPLE LOW LEVEL MOISTURE. A WARMING AND DRYING TREND WILL COMMENCE BY THURSDAY AND FRIDAY AS UPPER LEVEL RIDGING STRENGTHENS ONCE AGAIN OVER THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS, WITH HIGH TEMPERATURES RISING TO NEAR 100F. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 721 PM CDT SAT JUL 18 2015 SCATTERED CONVECTION ALONG A BOUNDARY EXTENDING FROM AROUND 50 MILES SOUTH OF DODGE CITY THROUGH THE PRATT AREA WILL PERSIST UNTIL SUNSET, AND LIKELY DIMINISH RAPIDLY THEREAFTER. CONVECTION IS NOT EXPECTED TO AFFECT THE TERMINALS THROUGH THE REMAINDER OF THE EVENING, WITH ONLY AN EXCEPTION OF ORGANIZED STORM AFTER MIDNIGHT OVERSPREADING NORTH CENTRAL KS AND PERHAPS AS FAR SOUTH AS HAYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 93 68 91 / 40 30 30 40 GCK 68 89 67 90 / 40 30 30 30 EHA 68 92 67 90 / 30 30 30 30 LBL 71 93 69 90 / 30 30 30 30 HYS 70 90 67 89 / 50 50 60 50 P28 74 99 71 93 / 30 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...FINCH LONG TERM...FINCH AVIATION...RUSSELL
Hazardous weather outlook, Jul 18, 11:52 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1152 AM CDT SAT JUL 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1152 AM CDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM, MAINLY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. OTHER THUNDERSTORMS ARE EXPECTED TO MOVE ALONG THE INTERSTATE 70 CORRIDOR LATER TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS SUNDAY AS A STALLED OUT FRONTAL BOUNDARY BEGINS TO LIFT SLOWLY NORTHWARD ACROSS WESTERN KANSAS. THE PRIMARY THREATS WILL BE QUARTER TO GOLF BALL SIZE HAIL, DAMAGING WINDS, AND BRIEF HEAVY DOWNPOURS. THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY AS AGAIN TUESDAY NIGHT INTO WEDNESDAY. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN, THE CHANCE FOR SIGNIFICANT RAINFALL EXISTS WITH THE STRONGEST STORMS. HAZARDS WEATHER RISK... SUNDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO FINCH
In the hours before
Special weather statement, Jul 18, 6:49 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SAT JUL 18 2015
KSZ088-190030-
CLARK KS-
649 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
MEADE COUNTIES UNTIL 730 PM CDT...
AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ENGLEWOOD...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...ENGLEWOOD...SITKA AND ACRES.
LAT...LON 3701 10008 3702 10009 3706 10009 3734 9976
3732 9956 3707 9955 3700 9972
TIME...MOT...LOC 2349Z 235DEG 15KT 3701 9997
HOVORKASpecial weather statement, Jul 18, 7:54 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SAT JUL 18 2015
KSZ086-087-190145-
SEWARD KS-MEADE KS-
754 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS...
SOUTHWESTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 845 PM
CDT...
AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.
LAT...LON 3706 10107 3731 10095 3731 10094 3701 10054
3700 10056 3700 10107
TIME...MOT...LOC 0054Z 219DEG 23KT 3693 10099
HOVORKALocal storm report, Jul 18, 8:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SAT JUL 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 3 N LIBERAL 37.09N 100.94W
07/18/2015 E0.88 INCH SEWARD KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Jul 18, 8:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT SAT JUL 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST LIBERAL 37.04N 100.94W
07/18/2015 M59 MPH SEWARD KS AWOS
&&
MRSpecial weather statement, Jul 18, 8:59 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 859 PM CDT SAT JUL 18 2015 KSZ084-085-190245- MORTON KS-STEVENS KS- 859 PM CDT SAT JUL 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEVENS AND SOUTHERN MORTON COUNTIES UNTIL 945 PM CDT... AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF WILBURTON...MOVING EAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUGOTON...ELKHART...ROLLA...WOODS...WILBURTON AND FETERITA. LAT...LON 3699 10204 3719 10204 3723 10109 3700 10108 TIME...MOT...LOC 0159Z 256DEG 29KT 3696 10175 HOVORKA
Local storm report, Jul 18, 9:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT SAT JUL 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 9 SSW MEADE STATE PARK 37.04N 100.46W
07/18/2015 E65 MPH MEADE KS PUBLIC
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:54 PM CDT | Special Weather Statement | DDC | Seward | 51 min |
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 44 min |
| Jul 18, 8:59 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 46 min |
| Jul 18, 10:57 PM CDT | Special Weather Statement | DDC | Stevens | 48 min |
| Jul 18, 11:27 PM CDT | Special Weather Statement | DDC | Seward | 48 min |
| Jul 19, 12:39 AM CDT | Special Weather Statement | DDC | Scott | 66 min |
| Jul 19, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 66 min |
| Jul 19, 2:07 AM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Jul 19, 2:31 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 59 min |
| Jul 19, 2:56 AM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jul 19, 3:30 AM CDT | Special Weather Statement | DDC | Rush | 30 min |
| Jul 19, 2:52 PM CDT | Flash Flood Watch | DDC | Ellis, Trego | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.